Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 43, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 9:25 PM CDT for Anoka County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2024, 9:25 PM CDT (02:25 UTC)
- Expired
- Jun 12, 2024, 9:46 PM CDT
- In force
- 21 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Anoka County, MN
The radar
The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted.
202
WUUS53 KMPX 130225
SVRMPX
MNC003-130300-
/O.NEW.KMPX.SV.W.0043.240613T0225Z-240613T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
925 PM CDT Wed Jun 12 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Anoka County in east central Minnesota...
* Until 1000 PM CDT.
* At 925 PM CDT, a severe thunderstorm was located near St. Francis,
or 14 miles south of Cambridge, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Andover, Lino Lakes, Ham Lake, East Bethel, Oak Grove, and Cedar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4528 9330 4534 9332 4539 9328 4534 9302
4518 9302
TIME...MOT...LOC 0225Z 294DEG 34KT 4534 9332
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA1 follow-up statement
758
WWUS53 KMPX 130246
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
946 PM CDT Wed Jun 12 2024
MNC003-130256-
/O.CAN.KMPX.SV.W.0043.000000T0000Z-240613T0300Z/
Anoka MN-
946 PM CDT Wed Jun 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANOKA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
&&
LAT...LON 4528 9330 4534 9332 4539 9328 4534 9302
4518 9302
TIME...MOT...LOC 0244Z 294DEG 34KT 4526 9306
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:46 PM CDT, 2 hours 39 minutes earlier. Its key messages:
- Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible.
- Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
- Chances for precipitation along with warmer temperatures will persist through early next week.&&
Area forecast discussion, Jun 12, 6:46 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 646 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible. - Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday. - Chances for precipitation along with warmer temperatures will persist through early next week.&& .DISCUSSION... Issued at 636 PM CDT Wed Jun 12 2024 Showers and thunderstorms are continuing to make their way gradually to the east this afternoon. Visible satellite showing much clearer skies across much of western and northern MN as compared to western WI. Thus, nudged down MaxT mainly across western WI due to ongoing cloud cover. Agitated cu has already began to redevelop across western MN and is expected to continue growing in coverage through this afternoon. Across southern and southwestern MN, observations sites are reporting breezy conditions with gusts consisting of 20-30 mph. Even more noticeable, is the strength of a SW'ly LLJ which is forcing temperatures to rebound quickly into the upper 70s, upper 80s, and even a couple of 90s. Meanwhile in the upper-levels, zonal flow with a 120kt upper-level jetstreak extends from Montana all the way to the Great Lakes region allowing for plenty of divergence aloft. Closer to the surface, low pressure continues to skirt across the MN/CAN border to which remains our primary driver for additional rounds of convection this afternoon. A cold front associated with the low pressure will proceed through MN/WI as we progress through the remainder of this afternoon and evening. Instability will increase across western MN early this afternoon to values between 2000 to 3000 J/kg, and effective bulk shear between 40-50 kts. Convective redevelopment is forecast to begin as early as 3 PM but looking more likely near 5 PM onward. As of now, all storm hazard types are in play although the more favorable environment for tornadoes looks to be focused more over north- central and northeastern MN given the 50-60kts of effective shear. As development does occur, storm mode should begin as supercellular providing the tornado/hail threats and then congealing into QLCS line with potential bowing segments providing the damaging wind threat. Although one concern though we have is the results from recent CAMS. The HRRR has been trending less convection coverage except for a few isolated cells across western MN and central MN as well as delaying more widespread redevelopment later and across southeastern MN whereas the Nam3k favors a more widespread QLCS. Conditions will begin to improve as we move into Thursday and Friday. The aforementioned low pressure will vacate east while ridging builds over the western CONUS. Skies will clear out by Thursday afternoon with forecasted highs around the 80 degree mark and with Td's in the 50s, conditions will likely not feel as sticky as compared to today. This weekend into early next week looks to be more wet than dry. A broad troughing pattern to our west will lag in progression and eject multiple shortwaves across the northern plains. As for QPF, the Weather Prediction Center QPF forecast consists much of central MN and western WI could see at least an 1" if not more of rainfall. Portions of southeastern MN could sneak over the 2" mark by the start of next week. Temperatures during this time will fluctuate between the upper 70s to mid/upper-80s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 636 PM CDT Wed Jun 12 2024 A few strong to severe storms have developed early this evening in central Minnesota. They continue to move into a favorable environment to sustain themselves. The storms will move eastward over the next few hours, with RWF and MKT being the most likely sites to miss the action. We will clear out shortly after midnight in Wisconsin with light northwest winds. KMSP...The window for storms looks to be between 03-05z, with the possibility for development ahead of that timeframe, but lesser confidence on that. These storms will likely lead to MVFR/IFR conditions and could be severe. /OUTLOOK FOR KMSP/ FRI...VFR. Wind VRBL at 5 kts. SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts. SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dunleavy AVIATION...PV
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 255 PM CDT Wed Jun 12 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 132000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 255 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are possible across parts of the area this evening into tonight. If storms do occur, they would likely be severe with large hail, damaging wind, and tornadoes possible. Storms will come to an end by midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Flooding along area rivers will hold steady or steadily fall over the next few days. Rain from upcoming events could prolong crests. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Jun 12, 8:23 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
823 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg Sartell 45.62N 94.21W
06/12/2024 Stearns MN Public
Large branches down and power out in
Sartell. Reported via X. Time was estimated.
&&
MKMSpecial weather statement, Jun 12, 8:34 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Wed Jun 12 2024
MNZ052-053-061-063-WIZ014-015-023-130215-
Anoka MN-Washington MN-Isanti MN-Chisago MN-Polk WI-Barron WI-
St. Croix WI-
834 PM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS WILL IMPACT CHISAGO...NORTHEASTERN ANOKA...
SOUTHEASTERN ISANTI...NORTHERN WASHINGTON...NORTHERN ST. CROIX...
SOUTHWESTERN BARRON AND POLK COUNTIES THROUGH 915 PM CDT...
At 834 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lindstrom, or 17 miles southeast of Cambridge,
moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lino Lakes, Forest Lake, Ham Lake, Hugo, East Bethel, North Branch,
New Richmond, Chisago City, Lindstrom, Scandia, Amery, and Somerset.
This includes the following highways...
Interstate 35 between mile markers 130 and 151.
U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 163 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota...and northwestern Wisconsin.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin.
&&
LAT...LON 4521 9213 4521 9216 4512 9215 4512 9213
4507 9214 4520 9309 4536 9323 4565 9289
4564 9256 4565 9253 4573 9252 4572 9215
TIME...MOT...LOC 0134Z 285DEG 50KT 4543 9290
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ETASpecial weather statement, Jun 12, 8:46 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
846 PM CDT Wed Jun 12 2024
MNZ044-050-051-130215-
Benton MN-Mille Lacs MN-Sherburne MN-
846 PM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MILLE LACS...
SOUTHEASTERN BENTON AND NORTHEASTERN SHERBURNE COUNTIES THROUGH 915
PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Becker, or 18 miles east of St. Cloud, moving east
at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Elk River, Zimmerman, Princeton, Foley, Orrock, Santiago, Glendorado,
Sherburne National Wildlife Refuge, Duelm, Parent, and Princeton
Airport.
This includes U.S. Highway 169 between mile markers 164 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Minnesota.
&&
LAT...LON 4567 9393 4564 9376 4553 9351 4535 9351
4549 9390 4561 9406 4567 9403
TIME...MOT...LOC 0146Z 291DEG 44KT 4550 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ETALocal storm report, Jun 12, 8:51 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
851 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail 7 WSW Foley 45.61N 94.03W
06/12/2024 M0.75 Inch Benton MN Public
Penny sized hail reported via X near
intersection of 30th Street Northeast and
Highway 23. Photo included. Time was
estimated.
&&
MKMLocal storm report, Jun 12, 9:04 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
904 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Dmg Ronneby 45.68N 93.87W
06/12/2024 Benton MN Public
Downed tree was reported via X. Photo
included. Time was estimated.
&&
MKMLocal storm report, Jun 12, 9:07 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
907 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Hail Zimmerman 45.44N 93.59W
06/12/2024 M1.00 Inch Sherburne MN Emergency Mngr
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:02 PM CDT | Tornado Warning | MPX | Stearns | 28 min |
| Jun 12, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 48 min |
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 30 min |
| Jun 12, 7:59 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 31 min |
| Jun 12, 8:15 PM CDT | Tornado Warning | MPX | Chisago, Isanti | 14 min |
| Jun 12, 8:18 PM CDT | Special Weather Statement | MPX | Benton | 27 min |
| Jun 12, 8:34 PM CDT | Special Weather Statement | MPX | Chisago | 41 min |
| Jun 12, 8:46 PM CDT | Special Weather Statement | MPX | Sherburne | 29 min |
| Jun 12, 8:55 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti, Sherburne | 35 min |
| Jun 12, 9:51 PM CDT | Special Weather Statement | MPX | Anoka | 39 min |
| Jun 12, 9:54 PM CDT | Special Weather Statement | MPX | Wright | 36 min |
| Jun 12, 10:19 PM CDT | Special Weather Statement | MPX | Chippewa | 26 min |
| Jun 12, 10:37 PM CDT | Special Weather Statement | MPX | Anoka, Washington | 38 min |
| Jun 12, 10:49 PM CDT | Special Weather Statement | MPX | Renville | 26 min |
| Jun 12, 10:53 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 37 min |
| Jun 12, 11:09 PM CDT | Special Weather Statement | MPX | Washington | 21 min |
| Jun 12, 11:27 PM CDT | Special Weather Statement | MPX | Renville | 33 min |
| Jun 12, 11:39 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 37 min |
| Jun 12, 11:46 PM CDT | Special Weather Statement | MPX | Carver | 44 min |
| Jun 13, 10:25 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Steele, Waseca, Watonwan | 50 min |
| Jun 13, 11:19 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Steele, Waseca, Watonwan | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.